0
Abstract: Case Reports |

SIROLIMUS LUNG TOXICITY AS A UNILATERAL LUNG INFILTRATE FREE TO VIEW

Daniel A. Salerno, MD*
Author and Funding Information

Thomas Jefferson University Hospital, Philadelphia, PA


Chest


Chest. 2005;128(4_MeetingAbstracts):444S-445S. doi:10.1378/chest.128.4_MeetingAbstracts.444S
Text Size: A A A
Published online

INTRODUCTION:  Sirolimus was introduced in transplant medicine in 1999. It was designed to provide adequate immunosupression to the transplant recipient while avoiding the nephrotoxic side effects associated with calcineurin inhibitor therapy: cyclosporine, tacrolimus (1). Sirolimus inhibits the T lymphocyte proliferation that occurs in response to antigenic and cytokine stimulation (2). This case describes a female patient that developed a unilateral lung infiltrate related to sirolimus use.

CASE PRESENTATION:  A 54 year-old Afro-American female was seen in the pulmonary clinic due to a persistent right lower lobe infiltrate (Figure 1). She had six years before a motor vehicle accident that caused end stage renal disease and got a cadaveric renal transplant at that time. She was on chronic immunosuppressive therapy with cyclosporine and tacrolimus but due to impaired renal function the first drug was changed to sirolimus eighteen months before she present to us. One month before she went to an emergency department with cough and was diagnosed as having pneumonia, but despite adequate antibiotic therapy the right lung infiltrate did persist. The patient was asymptomatic at that time and the physical exam was unremarkable except for mild inspiratory rales in the right lung base. A ventilation perfusion scan was done and resulted as low probability for pulmonary embolism. She then got a bronchoscopy as an outpatient. The study of the bronchoalveolar fluid did show a mild neuthrophilic predominance and no malignancy or infection. Transbronchial biopsy of the right lower lobe revealed interstitial pneumonitis with organizing pneumonia and mild fibrosis compatible with sirolimus toxicity. Sirolimus was held, and the patient was kept on tacrolimus and low dose prednisone. In a computer tomography of the chest two months latter there was near complete resolution of the chest infiltrate (figure 2) and the patient did remain asymptomatic.

DISCUSSIONS:  The use of sirolimus is not without potential morbid side effects. Sirolimus has been shown to cause dose-dependent hypercholesterolemia, hypertriglyceridemia and thrombocytopenia. Since the year 2000 pulmonary toxicity has been recognized as another potential adverse effect, with more than 40 cases reported in the literature so far (1). The case described here is remarkable due to the paucity of symptoms and the unilateral, rather than bilateral, lesion on the lung. All the cases of sirolimus lung toxicity described so far have bilateral lesions in the lungs. Most of the cases in the medical literature of drug-induced pneumonitis are bilateral (3,4).

CONCLUSION:  With the more common use of sirolimus in transplant patients physicians must be aware of the possibility of lung toxicity related to this drug. The diagnosis can be a challenge due to the concomitant use of other pneumotoxic drugs and the need of aggressive exclusion of infection in this immunosupressed population. The resolution of symptoms and lung infiltrates usually is fast after the discontinuation of the drug, but there are some reports that claim a better outcome with the addition of corticosteroids (5).

DISCLOSURE:  Daniel Salerno, None.

Tuesday, November 1, 2005

4:15 PM - 5:45 PM

References

Pham PT, Pham PC, Danovitch GM, Ross DJ, Gritsch HA, Kendrick EA, Singer J,Shah T, Wilkinson AH. Sirolimus-associated pulmonary toxicity.Transplantation.2004Apr 27;77(8):1215–20.
 
Morelon E, Stern M, Israel-Biet D, Correas JM, Danel C, Mamzer-Bruneel MF,Peraldi MN, Kreis H. Characteristics of sirolimus-associated interstitial pneumonitis in renal transplant patients.Transplantation.2001Sep 15;72(5):787–90.
 
Cleverley JR, Screaton NJ, Hiorns MP, Flint JD, Muller NL. Drug-induced lung disease: high-resolution CT and histological findings.Clin Radiol.2002Apr;57(4):292–9.
 
Akira M, Ishikawa H, Yamamoto S. Drug-induced pneumonitis: thin-section CT findings in 60 patients.Radiology.2002Sep;224(3):852–60.
 
Haydar AA, Denton M, West A, Rees J, Goldsmith DJ. Sirolimus-induced pneumonitis: three cases and a review of the literature.Am J Transplant.2004Jan;4(1):137–9.
 

Figures

Tables

References

Pham PT, Pham PC, Danovitch GM, Ross DJ, Gritsch HA, Kendrick EA, Singer J,Shah T, Wilkinson AH. Sirolimus-associated pulmonary toxicity.Transplantation.2004Apr 27;77(8):1215–20.
 
Morelon E, Stern M, Israel-Biet D, Correas JM, Danel C, Mamzer-Bruneel MF,Peraldi MN, Kreis H. Characteristics of sirolimus-associated interstitial pneumonitis in renal transplant patients.Transplantation.2001Sep 15;72(5):787–90.
 
Cleverley JR, Screaton NJ, Hiorns MP, Flint JD, Muller NL. Drug-induced lung disease: high-resolution CT and histological findings.Clin Radiol.2002Apr;57(4):292–9.
 
Akira M, Ishikawa H, Yamamoto S. Drug-induced pneumonitis: thin-section CT findings in 60 patients.Radiology.2002Sep;224(3):852–60.
 
Haydar AA, Denton M, West A, Rees J, Goldsmith DJ. Sirolimus-induced pneumonitis: three cases and a review of the literature.Am J Transplant.2004Jan;4(1):137–9.
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543